Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 69, NWS Austin/San Antonio, TX

July 4, 20065 counties in Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jul 4, 2006, 9:12 PM CDT for 5 counties in Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2006, 9:12 PM CDT (02:12 UTC)
Expired
Jul 4, 2006, 11:15 PM CDT
In force
2 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Bexar County, TX, Comal County, TX, Gonzales County, TX, Guadalupe County, TX, Wilson County, TX

The radar

The Austin/San Antonio radar (KEWX), 42 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 2.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2006-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1772 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2006-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1772 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1014 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 050213
FFWEWX
TXC029-091-177-187-493-050415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
912 PM CDT TUE JUL 4 2006

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  COMAL
  GUADALUPE
  GONZALES
  BEXAR
  WILSON

* UNTIL 1115 PM CDT

* AT 902 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE UNIVERSAL CITY...TIMBERWOOD
  PARK...SHAVANO PARK...SELMA...SEGUIN...SCHERTZ...PALMETO...NEW
  BRAUNFELS...MCQUEENEY...MARION...LIVE OAK...KINGSBURY...HOLLYWOOD
  PARK...HILL COUNTRY VILLAGE...GERONIMO...GARDEN RIDGE...CIBOLO AND
  BULVERDE

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

LAT...LON 2919 9761 2917 9767 2923 9773 2905 9797
      2899 9809 2919 9859 2983 9853 2971 9778
      2963 9762 2966 9754 2960 9725

$$
1 follow-up statement
000 
WGUS74 KEWX 050326
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1025 PM CDT TUE JUL 4 2006

TXC029-091-177-187-493-050415-
COMAL TX-GUADALUPE TX-GONZALES TX-BEXAR TX-WILSON TX-
1025 PM CDT TUE JUL 4 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR
WILSON...BEXAR...GONZALES...GUADALUPE AND COMAL COUNTIES...

AT 1020 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
THE HEAVIEST BAND OF THUNDERSTORMS EXTENDED FROM SOUTHERN GONZALES 
COUNTY SOUTHWEST ACROSS SOUTHERN WILSON INTO EASTERN ATASCOSA 
COUNTIES. THE BAND WAS MOVING TO THE SOUTHEAST AT 15 MPH. RAINFALL
RATES OF NEAR 2 INCHES PER HOUR WERE ESTIMATED BY DOPPLER RADAR 
WITHIN THE BAND. BEHIND THE HEAVY RAIN BAND ACROSS BEXAR...COMAL... 
AND GUADALUPE COUNTIES MUCH LIGHTER RAIN SHOWERS PERSIST HOWEVER 
RUNOFF WILL CONTINUE FOR THE NEXT HOUR OR SO. 
 
LOCATIONS IN THE WARNING INCLUDE WINDCREST...UNIVERSAL 
CITY...TIMBERWOOD PARK...TERRELL HILLS...ST. 
HEDWIG...SELMA...SEGUIN...SCHERTZ...SAN ANTONIO...PALMETO...OLMOS 
PARK...NEW BRAUNFELS...NEW BERLIN...MCQUEENEY...MARION...LIVE 
OAK...KIRBY...KINGSBURY...HOLLYWOOD PARK...HILL COUNTRY 
VILLAGE...GONZALES...GERONIMO...GARDEN RIDGE...CIBOLO...CHINA 
GROVE...BULVERDE AND ALAMO HEIGHTS

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE THROUGH FLOODED
AREAS...ESPECIALLY AT NIGHT. STAY TUNED TO NOAA WEATHER RADIO OR
LOCAL NEWS MEDIA FOR THE LATEST FLOOD INFORMATION.

LAT...LON 2919 9761 2917 9767 2923 9773 2905 9797
      2899 9809 2919 9859 2983 9853 2971 9778
      2963 9762 2966 9754 2960 9725

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 3:50 PM CDT, 5 hours 22 minutes earlier.

Area forecast discussion, Jul 4, 3:50 PM CDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
350 PM CDT TUE JUL 4 2006

.UPDATE...
SLIGHT MODIFICATIN TO FLASH FLOOD WATCH EXTENDING SWWD.

&&

.PREV DISCUSSION... (ISSUED 338 PM CDT TUE JUL 4 2006)

DISCUSSION...
WITH THE UPPER LOW OVER S CENTRAL TX THIS AFTERNOON SEEING
SCATTERED CONVECTION CONTINUING TO DEVELOP OVER ALL THE SWRN CWA
AT THIS TIME. THE MOST ORGANIZED CONVECTION WAS OVER THE WESTERN
HILL COUNTRY PRODUCING A SWD MOVING OUTFLOW BOUNDARY. THE UPPER
LOW IS NOT MOVING VERY FAST AND A VERY WARM-MOIST AMS FEEDING
INTO S CENTRAL TX...THE CURRENT CONVECTION WILL LIKELY REMAIN
ONGOING THRU THE LATE EVENING HOURS AND EVEN OVERNIGHT. THE 18Z
NAM WAS INDICATING AN MCS BUILDING WWD OVER THE RIO GRANDE PLAINS
WITH SOME FAIRLY SIGNIFICANT QPF AMOUNTS. HAVE DECIDED TO ISSUE A
FLASH FLOOD WATCH FOR MUCH OF SOUTH CENTRAL TEXAS TONIGHT
INCLUDING THE ADJACENT SRN HILL COUNTRY COUNTIES. THE WATCH FOR
TONIGHT BASED ON OUTFLOW BOUNDARY INTO THE CWA THIS EVENING WITH
CONVECTION BECOMING BETTER ORGANIZED AND CONTINUING IN VICINITY OF
THE UPPER LOW OVER THE EASTERN CWA IN THE EARLY MORNING HOURS.

UPPER LOW FORECAST TO SLOWLY SEWD BY THE LATE WEEK WITH CONTINUE RAIN
CHANCES DIMINISHING BUT REMAINING ABOVE NORMAL INTO THE WEEKEND...THEN
SLGT CHANCE AT BEST NEXT WEEK AS THE UPPER RIDGE BUILDS INTO THE AREA.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 AM WEDNESDAY FOR THE FOLLOWING COUNTIES:
ATASCOSA... BANDERA... BASTROP... BEXAR... BLANCO... BURNET...
CALDWELL... COMAL... DE WITT... DIMMIT... FAYETTE... FRIO...
GONZALES... GUADALUPE... HAYS... KARNES... KENDALL... KINNEY...
LAVACA... LEE... MAVERICK... MEDINA... REAL... TRAVIS... UVALDE...
WILLIAMSON... WILSON... AND ZAVALA.

&&

01/03
Hazardous weather outlook, Jul 4, 5:20 AM CDT, 15 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
520 AM CDT TUE JUL 4 2006

TXZ171>173-183>194-202>209-217>225-228-051030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
520 AM CDT TUE JUL 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
AN UPPER LEVEL LOW OVER WEST-CENTRAL TEXAS WILL INTERACT WITH
TROPICAL MOISTURE TO GENERATE SHOWERS AND THUNDERSTORMS ACROSS
SOUTH CENTRAL TEXAS. MOST ACTIVITY WILL BE EAST OF A ROCKSPRINGS
TO CARRIZO SPRINGS LINE. LOCALLY HEAVY RAINFALL IS THE THREAT.
FLASH FLOODING COULD BECOME A THREAT IF THE UPPER LOW MOVES INTO
SOUTH-CENTRAL TEXAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE UPPER LEVEL LOW AND TROPICAL MOISTURE WILL PERSIST OVER
CENTRAL TEXAS WEDNESDAY THROUGH FRIDAY RESULTING IN A GOOD CHANCE
OF SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY RAINFALL IS THE THREAT
WEDNESDAY INTO THURSDAY AND POSSIBLY INTO FRIDAY. FLASH FLOODING
MAY BECOME A THREAT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH AT LEAST THURSDAY.

In the hours before

Local storm report, Jul 4, 7:26 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
726 PM CDT TUE JUL 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      3 N ROUND ROCK          30.56N 97.67W
07/04/2006                   WILLIAMSON         TX   LAW ENFORCEMENT

            SOME LOW WATER CROSSING CLOSED.

0710 PM     FLASH FLOOD      NW NEW BRAUNFELS        29.70N 98.12W
07/04/2006                   COMAL              TX   LAW ENFORCEMENT

            EAST COMMON AND RIVER ROADS HAVE WATER COVERING THEM.

&&

PM
Local storm report, Jul 4, 8:07 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
807 PM CDT TUE JUL 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLOOD            NEW BRAUNFELS           29.70N 98.12W
07/04/2006                   COMAL              TX   COUNTY OFFICIAL

            NUMEROUS ROADS IN AND AROUND NEW BRAUNFELS ARE CLOSED OR
            IN THE PROCESS OF BEING CLOSED.

&&

PM
Local storm report, Jul 4, 8:54 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
854 PM CDT TUE JUL 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     FLOOD            2 SE BOERNE             29.78N 98.71W
07/04/2006                   KENDALL            TX   LAW ENFORCEMENT

            4 TO 5 INCHES OF WATERS IS COVERING MANY OF THE ROADS IN
            BOERNE.

0825 PM     FLOOD            1 N GONZALES            29.52N 97.45W
07/04/2006                   GONZALES           TX   LAW ENFORCEMENT

            SOME HOMES IN GONZALES ARE FLOODED.

0840 PM     FLOOD            1 S SEGUIN              29.57N 97.97W
07/04/2006                   GUADALUPE          TX   LAW ENFORCEMENT

            SOME ROADS AND HOMES IN SEGUIN ARE FLOODED, AS WELL AS ON
            LAKE DUNLAP AND LAKE MCQUEENY.

&&

PM

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:10 PM CDTFlash Flood WarningEWXFrio2 hr
Jul 4, 7:16 PM CDTFlash Flood WarningEWXComal89 min
Jul 4, 7:31 PM CDTFlash Flood WarningEWXCaldwell119 min
Jul 4, 7:43 PM CDTFlash Flood WarningEWXLavaca2 hr
Jul 4, 7:47 PM CDTFlash Flood WarningEWXBexar, Guadalupe118 min
Jul 4, 8:10 PM CDTFlash Flood WarningEWXHays65 min
Jul 4, 8:20 PM CDTFlash Flood WarningEWXKendall55 min
Jul 4, 8:30 PM CDTFlash Flood WarningEWXGonzales2 hr
Jul 4, 10:26 PM CDTFlash Flood WarningEWXAtascosa, DeWitt, Karnes2 hr

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.